Alabama, 2018

Hail in Alabama, May 16, 2018

May 16, 2018 · NWS HUN · 1 event in 1 county or zone

An isolated thunderstorm produced hail during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An isolated thunderstorm produced hail during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 16, 1:40 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 16, 1:40 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
240 PM CDT Wed May 16 2018

.NEAR TERM...(Tonight)
Issued at 240 PM CDT Wed May 16 2018

Convection this afternoon has been focused along the terrain in NE
AL and S Mid TN. This is mainly due to mostly clear skies out east,
but the debris clouds from morning convection has kept storms at bay
west of I-65. Not expecting that to last long as last few scans of
visible imagery show CU bubbling up near the AL/MS border and we'll
probably see storms start to fire out there soon. Updated PoPs for
this afternoon to indicate numerous thunderstorms across the area.
CAPE values are a bit lower than yesterday with value upwards of
1,500 J/kg. A weak shortwave over the area and winds aloft around
15kts may allow for more movement in storms. PWATs of 1.5 to 1.6
inches should translate into very heavy downpours. Other threats with
storms will be gusty winds up to 40 mph and small hail.

Further to the west over OK/AR a stronger shortwave is evident in
satellite and radar imagery and is taking on characteristics of an
MCV. This is forecast to continue to shift E/SE towards west-central
MS overnight. Convection that develops ahead of this feature may be
able to move into the area tonight but with the loss of daytime
heating, instability drops off and should limit the convective
potential tonight.

Any areas that get rain today could see patchy fog develop overnight.
Lows will be close to what they were yesterday with values in the
60s.

.SHORT TERM...(Thursday through Friday night)
Issued at 240 PM CDT Wed May 16 2018

The stronger shortwave to our west will begin to impact the area on
Thursday but there is still some differences in latest model
guidance. Models are struggling in the interactions between this
shortwave and the remnant subtropical system that is forecast to lift
north through central GA tonight through Thursday. The ECMWF/GEM
keeps the two separate, while the GFS/NAM try to combine/pull the
system over GA back to the west a bit. Believe the differences are
really tied to how the models want to handle the MCV/shortwave to our
west. GFS/NAM maintain it as it drops S/SE into central MS/AL on
Thursday and the result is the more widespread convection may stay
to our south focused around the MCV. The ECMWF/GEM weaken the MCV and
end up moving it across our area on Thursday into Friday. So,
needless to say uncertain/unsettled the next few days as systems move
over/near the area.

Storms that form either day should occur mainly during the afternoon
hours. And with increased cloud cover and cooler temps, instability
values should be around 1,500 J/kg both days. So, primary storms
impacts will be very heavy downpours, small hail, and gusty winds.
Steering flow increases slightly both days and storms should move
enough to keep any flash flooding concerns low at this time. Both
features begin to push east of the area on Friday and some drier air
begins to work into the area.

Highs both days will be in the low to mid 80s with lows in the 60s.
Patchy fog is possible each night, especially in any areas that
receive heavy rain.

.LONG TERM...(Saturday through Tuesday)
Issued at 240 PM CDT Wed May 16 2018

Unsettled conditions will persist through the extended forecast. The
trough that phased with the tropical disturbance will have moved off
into the OH Valley/Great Lakes region by Saturday. The combo of a
weak ridge building in from the Midwest and another located off the
mid Atlantic coast will weaken the trough and continue to lift it
northeastward on Saturday. In turn, temps will warm into the mid to
upper 80s and precip chances will be lower. Drier air will filter in
allowing Saturday night to be precip free.

The dry trend doesn't last long as light southeasterly flow returns
moisture to the region starting on Sunday. Weak ridging will persist
across the southeast into next week keeping temps above normal and
allowing scattered diurnally driven convection each day. Temps will
be around 90 on Sunday and in the mid/upper 80s for Monday and
Tuesday. Overnight lows through the extended will be mild, staying in
the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1220 PM CDT Wed May 16 2018

The TN Valley is stuck between two systems and will see scattered to
numerous showers/storms develop this afternoon and continue into the
evening hours. Have kept VCTS in the TAFs as the timing of any storm
remains uncertain. Will make amendments once storms develop. Expect
very heavy rain, small hail, possibly IFR vsbys, and gusty winds
with any storms. Activity dwindles after midnight with VFR conditions
expected. Winds remain variable through the period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...Stumpf
SHORT TERM...Stumpf
LONG TERM...JMS
AVIATION...Stumpf

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 16, 1:39 PM CST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
239 PM CDT Wed May 16 2018

ALZ001>010-016-TNZ076-096-097-171100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
239 PM CDT Wed May 16 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This afternoon and Tonight...

Scattered to numerous thunderstorms are forecast to affect much of
the Tennessee Valley this evening. Wind gusts up to 50 mph, frequent
lightning, small hail and heavy downpours will accompany the
stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Numerous thunderstorms are expected across the region during
Thursday. Mostly scattered storm chances are forecast in the Friday
through next Tuesday time frame, as higher humidity and instability
persist across the region.

Although brief gusty winds may occur with the stronger thunderstorms
during the period, the main threats will come from lightning and
locally heavy rainfall.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, May 16, 2:29 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Huntsville AL
329 PM CDT WED MAY 16 2018

ALZ009-TNZ097-162115-
Jackson AL-Franklin TN-
329 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JACKSON AND SOUTH
CENTRAL FRANKLIN COUNTIES UNTIL 415 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Skyline, or 14 miles south of Winchester, moving
southwest at 15 mph.

Pea size hail and wind gusts of 30 to 40 mph will be possible with
this storm.

Locations impacted include...
Hytop, Estillfork and Jericho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3506 8605 3492 8596 3483 8616 3498 8625
TIME...MOT...LOC 2028Z 064DEG 15KT 3497 8609

70/DD
Special weather statement, May 16, 2:46 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Huntsville AL
346 PM CDT WED MAY 16 2018

ALZ004-005-162115-
Lawrence AL-Limestone AL-
346 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIMESTONE AND
NORTHEASTERN LAWRENCE COUNTIES UNTIL 415 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm near
Athens. This storm was nearly stationary.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Athens, Tanner, Hillsboro and Ripley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3468 8686 3466 8706 3468 8710 3465 8711
      3464 8724 3484 8716 3487 8695
TIME...MOT...LOC 2046Z 352DEG 2KT 3479 8705

12
Special weather statement, May 16, 3:24 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Huntsville AL
424 PM CDT WED MAY 16 2018

ALZ004-007-162215-
Lawrence AL-Morgan AL-
424 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN AND NORTHERN
LAWRENCE COUNTIES UNTIL 515 PM CDT...

At 424 PM CDT, Doppler radar was tracking a couple of strong
thunderstorms in the advisory area. One storm was near Courtland,
and the other was near Trinity. These storms were nearly stationary.

Pea size hail and wind gusts of 40 to 50 mph will be possible with
both storms.

Locations impacted include...
Decatur, Trinity, Courtland, North Courtland, Hillsboro, Chalybeate
Springs, Neel, Caddo and Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until
these storms have passed.

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3473 8721 3461 8697 3440 8710 3462 8745
TIME...MOT...LOC 2122Z 059DEG 0KT 3463 8725

70/DD
Special weather statement, May 16, 3:38 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Huntsville AL
438 PM CDT WED MAY 16 2018

ALZ008-162215-
Marshall AL-
438 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL COUNTY
UNTIL 515 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boaz. This storm was nearly stationary.

Pea size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Boaz and Douglas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3415 8636 3424 8611 3419 8611 3418 8619
      3410 8630
TIME...MOT...LOC 2137Z 256DEG 1KT 3417 8619

70/DD
Special weather statement, May 16, 4:03 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
503 PM CDT WED MAY 16 2018

ALZ004-007-162245-
Lawrence AL-Morgan AL-
503 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN AND SOUTHERN
LAWRENCE COUNTIES UNTIL 545 PM CDT...

At 502 PM CDT, Doppler radar was tracking a large cluster of strong
thunderstorms centered near Trinity, or 9 miles east of Moulton.
This cluster of storms was moving eastward at 15 mph.

Pea size hail and wind gusts of 40 to 50 mph will be possible with
this cluster of storms.

Locations impacted include...
Decatur, Hartselle, Moulton, Priceville, Trinity, Chalybeate Springs,
Speake, Caddo, Basham and Wren.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
cluster of storms has passed.

Very heavy rainfall is also occurring with this cluster of storms,
and may lead to localized flooding. Do not drive your vehicle
through flooded roadways.

&&

LAT...LON 3442 8751 3467 8709 3465 8705 3465 8703
      3459 8693 3455 8683 3455 8681 3454 8678
      3430 8716
TIME...MOT...LOC 2202Z 289DEG 15KT 3452 8713

70/DD
Special weather statement, May 16, 4:05 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
505 PM CDT WED MAY 16 2018

ALZ008-009-162245-
Marshall AL-Jackson AL-
505 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JACKSON AND
NORTHEASTERN MARSHALL COUNTIES UNTIL 545 PM CDT...

At 504 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms centered near Woodville, or 13 miles west of
Scottsboro, and moving south at 25 mph.

Pea size hail and wind gusts of 40 to 50 mph will be possible with
this cluster of storms.

Locations impacted include...
Grant, Woodville, Pleasant Groves, Paint Rock, Lim Rock, Trenton,
Garth and Hollytree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
cluster of storms has passed.

Very heavy rainfall is also occurring with this cluster of storms,
and may lead to localized flooding. Do not drive your vehicle
through flooded roadways.

&&

LAT...LON 3447 8617 3450 8639 3452 8639 3451 8637
      3452 8635 3451 8634 3456 8631 3457 8633
      3458 8630 3459 8630 3463 8636 3465 8636
      3482 8633 3479 8613
TIME...MOT...LOC 2204Z 011DEG 21KT 3464 8626

70/DD

The radar

The Northeast Alabama radar (KHTX), 38 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
May 16, 4:20 PM CST
Where
Jackson County, 0.57 mi E of Woodville
Measured
1 in hail
Reported by
Public
Coordinates
34.630, -86.270

Quarter sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749263.